Rare Case of Severe Heart Function Impairment Seen in Man With GPA

Patricia Inacio, PhD avatar

by Patricia Inacio, PhD |

Share this article:

Share article via email
Wegner's granulomatosis | ANCA Vasculitis News | illustration of heart and lungs

People with granulomatosis with polyangiitis (GPA) may, in rare cases, develop dilated cardiomyopathy, a condition that causes the heart’s chambers to enlarge and become thinner, making it harder for it to pump blood effectively to the rest of the body, a recent case report shows.

This case highlights the importance of incorporating heart function tests in managing people who are suspected of having GPA, the researchers noted.

The report, “An Unusual Case of Dilated Cardiomyopathy in Wegner’s Granulomatosis,” was published in Cureus.

GPA, also known as Wegner’s granulomatosis, is a type of ANCA-associated vasculitis (AAV) marked by inflammation of the walls of both medium-sized and small blood vessels. Most times, GPA affects the lungs, kidneys, and upper respiratory tract (nose, trachea, and ears).

Recommended Reading
anca associated vasculitis | ANCA Vasculitis News | illustration of doctor working in a lab

Case of GPA With High Urine Protein Is Unusual

Cardiac involvement can also occur, being detected in 6–44% of cases. The most common manifestation of the heart being involved is pericarditis — swelling and irritation of the tissue surrounding the heart (pericardium) — and coronary arteritis, a type of inflammation that occurs in the walls of the heart’s arteries.

In this case report, researchers in the U.S. described a case of GPA associated with dilated cardiomyopathy, a condition that mostly affects the muscle of the heart’s left ventricle, its main pumping chamber. The muscle becomes stretched and weakened, and as a result, blood is not pumped properly to the rest of the body.

The patient, a 33-year-old man was admitted to the emergency department following two days of cough, spitting of blood, and shortness of breath, along with fever and chills.

These symptoms had begun four months earlier and were accompanied by fatigue, muscle and joint pain, as well weakness in both legs, impairing his ability to walk. He lost 100 pounds during this period. He had no rashes, skin alterations, swallowing difficulties, morning stiffness, or pain while urinating.

Three months prior to symptom onset, he had been prescribed prednisone, a common glucocorticoid. The daily starting dose was 60 mg, which was tapered down to 20 mg. His family history included rheumatoid arthritis and fibromyalgia.

A physical exam showed he had low blood oxygen levels ­(65%), an elevated heart rate, and was coughing up bright red blood.

He was intubated and transferred to the intensive care unit. Lab tests showed several abnormalities, including elevated white blood cell counts, high levels of troponin and B-type natriuretic peptide — two markers of potential heart failure — and increased creatinine, a marker of kidney dysfunction.

Imaging exams, including CT scans, revealed changes in the heart and lab tests showed he had a high neutrophil count. Neutrophils are the immune cells targeted by ANCAs and become overactive in AAV patients.

Additional tests screening for ANCAS and other self-reactive antibodies were then ordered. His thyroid function was normal.

The patient began treatment with the corticosteroid methylprednisolone for three days. An echocardiogram of the heart showed his left ventricle was enlarged and he had a severe impairment in the volume of blood pumped out of the heart, as shown by an ejection fraction of only 24%. His right ventricle function was normal.

The patient was placed on a dobutamine drip, which is used in heart failure cases. He had very high levels of rheumatoid factors — proteins produced in autoimmune diseases — and C-reactive protein (CRP), a marker of general inflammation.

His respiratory function improved and he was no longer intubated by day three. He began treatment with cyclophosphamide, a chemotherapy agent. The dobutamine drip was discontinued the next day and methylprednisolone was replaced by prednisone. However, his respiratory function deteriorated, so he was placed on a bumetanide drip.

His blood tests eventually showed he was positive for cytoplasmic (c-ANCA) antibodies, including PR3-ANCA, supporting a GPA diagnosis.

His respiratory function continued to decline and he was submitted to three sessions of plasma exchange — a form of treatment that involves replacing a person’s plasma, the noncellular parts of blood. This type of treatment is thought to help people with AAV by removing ANCAs from the bloodstream.

He showed significant improvements and was discharged. In follow-up analyses, the man has been deemed negative for c-ANCAs. He is currently being treated with rituximab. No heart exams have been conducted since his discharge.

The researchers called for incorporating an early cardiac evaluation into the management of patients suspected of having Wegner’s granulomatosis, and noted that their case was important “because it describes dilated cardiomyopathy (DCM) as a cardiac manifestation of Wegner’s granulomatosis.”